PROMOTING ACCESS TO AFRICAN RESEARCH

South African Family Practice

Log in or Register to get access to full text downloads.

Remember me or Register



Switching antidepressants

K Outhoff

Abstract


Switching antidepressants because of lack of efficacy or unacceptable side-effects, while often required in general practice, may result in toxic drug-drug interactions, worsening depression or unpleasant discontinuation reactions. Switching strategies to minimise these risks include immediate switching, cross-tapering or incorporating a washout period. Immediate switching is generally possible when substituting a selective serotonin reuptake inhibitor or a serotonin and noradrenaline reuptake inhibitor for a drug from its own class. Cross-tapering over a period of weeks is preferred when switching between different antidepressant classes or from high-dose antidepressants. Dangerous interactions necessitate the observance of an adequate washout period when switching to and from monoamine oxidase inhibitors.

Keywords: switching antidepressants, discontinuation reactions, immediate switching, cross-tapering, washout period




AJOL African Journals Online